The Wall Street Journal on 7/7/09 presented a lengthy article on the problems associated with Tylenol, also known as acetaminophen. This isn’t the first time I’ve heard this information. I recall an article in Forbes magazine many years ago entitled “Johnson & Johnson’s Dirty Little Secret.” It was filled with information on the dangers of routinely giving your youngster Children’s Tylenol for every small ailment, even if you are following the recommended dose. Given I had small children at the time, I quickly learned what I needed to know about homeopathy so I could avoid Tylenol for colds, fevers, teething, normal toddler bumps and bruises, etc.
Here’s the bottom line with Tylenol safety issues: it is very easy to overdose, and it is difficult to know you are overdosing. Your liver starts to fail. The margin between a safe dose and a potentially lethal one is very small. The symptoms of Tylenol overdose are like flu symptoms, so one may be encouraged to actually take MORE Tylenol, in the form of Tylenol Cold or Tylenol Flu. There is an antidote to acetaminophen (imagine that!!) but it has to be given within 12 hours, which can be well before symptoms of an overdose have showed themselves.
The liver is capable of regenerating from some injuries, that is not the case with acetaminophen poisoning. According to Dr. Timothy Collins, a neurologist at Duke University, “every cell is being damaged at once.”
What to do? What to do?
It is a well known fact that illnesses and injuries take longer to heal when the fever or the inflammation is suppressed. I’ve even read this in some allopathic medical books. Fevers are a good thing. So although you may be uncomfortable, it is best to let the fever do its work unless the person who is sick is seizing. My own experience is that my kids won’t rest if the fever is suppressed. They want to get up and play. A fever forces kids and adults to do what they need to do to get better: sleep! Temporary inflammation is part of the body’s way of healing injuries.
Homeopathy can help! Homeopathy is not a one size fits all system of medicine, so you can’t simply go to the medicine cabinet and take out the same remedy for everything, although many people have tried to fit it into that box.
Homeopathy is safe! While it is possible to take too much of a remedy, thus developing some additional symptoms, these symptoms will go away when you discontinue the remedy. YOUR LIVER IS UNAFFECTED BY HOMEOPATHIC REMEDIES!!!
Watch the blog posting tomorrow for specific suggestions on homeopathic alternatives to Tylenol.